Immune checkpoint inhibitors have recently become widely used for the management of advanced cancer patients. During the development of immune checkpoint inhibitors (ICPIs), it was quickly recognized that they are associated with autoimmune or autoinflammatory side effects. These toxicities are known as immune-related adverse events (irAEs): common endocrine irAEs include hypophysitis and thyroid dysfunction, and uncommon irAEs include type 1 diabetes mellitus (T1DM).
A 62-year-old Japanese man with metastatic renal cell carcinoma was treated with sunitinib followed by the 10th cycle of treatment with the ICPI nivolumab. He had already had thyroiditis and hypophysitis due to these anti-cancer drugs. On admission, he showed an extremely elevated plasma glucose level (601 mg/dl) and a low C-peptide level, and was diagnosed with acute T1DM. The patient was treated with intravenous fluid infusion and continuous insulin infusion. On the second day, he was switched to multiple daily injections of insulin therapy. Since these treatments, his blood glucose levels have been stable and he has been treated with an additional 10 ICPI treatments for renal cell carcinoma for over a year.
Treatment with ICPIs is expected to increase in the future. There may be cases in which their use for cancer treatment is inevitable despite the side effects. As long as treatment with ICPI continues, multiple side effects can be expected in some cases. It is important to carefully observe the side effects that occur during ICPI treatment and to provide appropriate treatment for each side effect.